Sleeplessness, anxiety, and other overactive nervous system conditions are far more prevalent in our society than we’d like to admit. Unfortunately, it’s led to a crisis across the country of overprescribing benzodiazepine drugs.
Despite the therapeutic benefits a person will enjoy in the short term, these central nervous system (CNS) depressant medications can cause further issues down the road. When prescribed by your doctor, it’s meant to be used sparingly for a period of two weeks. Any longer, you’re likely to encounter issues that include tolerance, chemical dependency, and even addiction. In some cases, people report becoming addicted to benzodiazepines like Klonopin in as little as two weeks. For that reason, we must reconsider its use. In the meantime, treating Klonopin addiction is a must.
Klonopin, also sometimes referred to as clonazepam, is a benzodiazepine that was created to treat sleep disorders and other symptoms of insomnia. Because of its chemistry, it’s also routinely prescribed to treat anxiety. In the United States, an estimated 50 million prescriptions are written each year for benzodiazepines, with Klonopin accounting for a substantial portion of these, which makes sense when you see the vast majority of people struggling with insomnia and anxiety annually. The figure equates to 12.6 percent of adults in the United States. Misuse was highest among adults between the ages of 18 and 25, accounting for 5.6 percent of all abuse.
Adults between the ages of 50 and 64 were prescribed benzodiazepines the most, with 12.9 percent of all prescriptions. However, those 65 and older reported the lowest number of misuse. Researchers also noted that misuse and abuse or dependence on prescription stimulants or opioids were associated with benzodiazepine misuse. Benzodiazepine misuse without a prescription was the most common form of abuse. Friends and relatives were the most likely source. An estimated 30.6 million adults reported last-year benzodiazepine use. The figures show that 25.3 million people took the drug as prescribed, and 5.3 million misused the drugs.
The figures are astonishing and point to a clear need for Klonopin addiction treatment. The situation has become so dire that medical experts have put out a warning that benzodiazepines could be the new opioids. A potential benzodiazepine crisis is on the horizon. Doctors at Yale University point the blame at pop culture and mainstream songs on the radio that glorifies benzodiazepine use, as well as easy access. With so many prescriptions written each year, it’s easy for a child to go into their parents’ medicine cabinet, find old Klonopin, remember what they heard in a song, and feel compelled to experiment with the drug. This can quickly lead to full-blown addiction and potentially life-threatening overdoses.
Benzodiazepine overdoses have surged in recent years from 1,135 in 1999 to 11,537 in 2017. What does this mean? What can you do? If you’re battling Klonopin addiction, treatment is available for you.
What Is Klonopin?
Klonopin, also known as clonazepam in generic form, is a benzodiazepine drug that falls under what is known as “depressants.” It shares this with barbiturates, opioids, and alcohol. It was patented back in 1964 and later marketed as Klonopin by a Swiss healthcare company nine years later. Benzodiazepines cause sedative effects on our bodies and treat those with chemical imbalances, unable to produce the naturally occurring neurotransmitter called GABA. When taken, Klonopin stimulates GABA and floods the brain to induce calming effects, leading to a reduction in their anxiety and helping the person fall asleep.
Klonopin is highly effective in treating acute seizures and is the most common benzodiazepine used to treat children struggling with epilepsy. It’s also prescribed off-label to treat depression and those with challenges navigating social environments. The effects are felt within an hour and can last up to 12 hours. By the time you take the next dose, Klonopin will still be in your bloodstream.
As a drug with an extremely long half-life, it’s even more dangerous when abused. Even if you wait several hours between doses, you could still have enough of it in your system to cause an overdose. For those who use the drug longer than the four weeks they’re prescribed the medication, an estimated 33 percent reported becoming dependent on Klonopin.
What Are the Signs of Klonopin Addiction?
One of the primary issues stemming from all prescription drugs is the line between therapeutic use and addiction. When doctors prescribe a medication for a specific purpose, it’s hard for someone to accept they’ve fallen into the throes of addiction. You justify use because of your anxiety, insomnia, or seizure disorders, and there’s no way you can become addicted to a medication that’s helping your condition. Unfortunately, that’s not true – you can become addicted, but how do you know?
If you’re worried about Klonopin addiction, the first sign you’re developing a problem is a growing tolerance. If your doctor prescribed a specific dose that treated your issue, but you notice it doesn’t produce the same effects anymore and you need more, you’re becoming tolerant to Klonopin. If you continue using the drug and balance it out by taking higher doses more frequently and experiencing withdrawal symptoms between doses, you’re becoming dependent on the drug. The last stage is a substance use disorder when you continue using the medicine despite adverse consequences. For example, if you’re arrested for intoxicated driving, go home, and need to take Klonopin, you’ve likely become addicted.
Signs you’ve become addicted to Klonopin include the following:
- Isolating to use the drug
- A strain on existing relationships
- Becoming defensive or aggressive when someone mentions your Klonopin use
- Cravings to use Klonopin
- Going to great lengths to get more Klonopin
- Slurred speech
- Financial or legal issues as a result of your drug use
- Using Klonopin in any other way than oral ingestion (e.g., snorting or smoking)
- Frequent sleepiness
- Using it to get high, not to sleep, or reduce anxiety
- Using Klonopin with other depressants to potentiate its effects
What’s Involved in Klonopin Addiction Treatment?
The first step to treating Klonopin addiction is acknowledging and admitting the problem exists. It’s a bitter pill to swallow because you thought it could never happen to you, but here we are. Fortunately, addiction treatment exists and can be tailored around your specific needs to get you healthy and on the road to recovery. Admittedly, it’s a challenging process to overcome, but with the right help, you can do it.
The first step in the continuum of care is medical detox. Since benzodiazepines are among the most dangerous drugs in existence to detox from, you should never forego this process alone. During detox, you’ll be given medication to reduce your chances of developing severe symptoms like seizures. You’ll be monitored around the clock until the drug is cleared from your system. Although detox is highly important, it’s not enough for prolonged sobriety.
Detox is important to clear Klonopin but isn’t enough to help you understand what led to you abusing the drug. Without learning what triggers you and how to manage it, you won’t be able to sustain your sobriety. For that reason, you must either go to inpatient/residential treatment or outpatient care. During detox, you’ll be thoroughly assessed to determine which level of care is best for your specific needs. No matter where you end up, you’ll attend individual and group therapies to air out your demons and understand your addiction. You’ll create relapse prevention plans and learn about the disease.
Once you leave treatment, the journey is far from over – you must go to 12-step programs and manage your sobriety. Fortunately, Summit Behavioral Health will assist you with all of your aftercare needs.
How Dangerous Is Klonopin Overdose?
It’s important to mention that all drug overdoses can be fatal, but Klonopin poses unique risks as a depressant. As such, you must be prepared if someone you know is using the medication. If you witnessed a Klonopin overdose, call 911 immediately. The longer you wait, the higher the chances are of permanent damage or death. Please tell the 911 operator the dose the person was taking, other drugs they were using, and any information you know. Klonopin overdose signs include losing consciousness, coma, slurred speech, and the inability to walk or talk.
Klonopin Abuse Statistics
- 50 million benzodiazepine prescriptions are written each year
- 30.6 million people used benzodiazepines last year
- Klonopin misuse is highest among the 18-25 age group.